FDA Drug Safety Communication for Idhifa

PUBLISHED: Nov 30, 2018
Relevant to: All Healthcare Organizations

The U.S. Food and Drug Administration (FDA) is warning that signs and symptoms of the life-threatening side effect, differentiation syndrome, are not being recognized in patients receiving the acute myeloid leukemia medicine Idhifa (enasidenib). The Idhifa prescribing information and patient Medication Guide already contain a warning about differentiation syndrome. However, the FDA has become aware of cases of differentiation syndrome not being recognized and patients not receiving the necessary treatment. As a result, the FDA is alerting health care professionals and patients about the need for early recognition and aggressive management of differentiation syndrome to lessen the likelihood of serious illness and death.

Recommendations:

Health care professionals should describe to patients the symptoms of differentiation syndrome listed in the Medication Guide when starting Idhifa and at follow-up visits, and inform them to call their health care professional if such symptoms occur. Differentiation syndrome has occurred as early as 10 days and up to 5 months after starting the medicine. If patients experience unexplained respiratory distress or other symptoms, consider a diagnosis of differentiation syndrome and treat promptly with oral or intravenous corticosteroids. Health care professionals should also be aware of the following:

  • Idhifa (enasidenib) can cause differentiation syndrome, which may be life-threatening or fatal if not treated quickly. Differentiation syndrome is associated with rapid proliferation and differentiation of myeloid cells.
  • Encourage patients to read the Medication Guide they receive with their Idhifa prescriptions, which helps patients understand differentiation syndrome and provides other important information.
  • Advise patients about the signs and symptoms of differentiation syndrome at every visit.
  • Symptoms of differentiation syndrome include:
  • Acute respiratory distress represented by dyspnea and/or hypoxia and a need for supplemental oxygen
  • Pulmonary infiltrates and pleural effusion
  • Fever
  • Lymphadenopathy
  • Bone pain
  • Peripheral edema with rapid weight gain
  • Pericardial effusion
  • Hepatic, renal, and multiorgan dysfunction can also occur
  • The initial presentations of differentiation syndrome may mimic and be difficult to distinguish from cardiogenic pulmonary edema, pneumonia, or sepsis.
  • Initiate systemic corticosteroids (e.g., dexamethasone 10 mg every 12 hours) at the earliest suspicion of differentiation syndrome. Monitor hemodynamics until improvement and provide supportive care as needed.
  • If renal dysfunction or severe pulmonary symptoms requiring intubation or ventilator support persist for more than 48 hours after initiation of systemic corticosteroids, interrupt Idhifa treatment until signs and symptoms are no longer severe.
  • Taper corticosteroids only after the symptoms resolve completely. Differentiation syndrome may recur with premature discontinuation of corticosteroid treatment.
  • To help FDA track safety issues with medicines, report adverse events involving Idhifa or other medicines to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of this page.

Please follow the link below for additional information.

Want to read the full alert and receive alert emails?

Browse Additional Alerts